Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2018, 5:00 PM CDT for Cleburne County, Randolph County, Alabama. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 21, 2018, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Cleburne County, AL, Randolph County, AL
The radar
The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:25 PM CDT | HAIL 2.75 | 4 E Fosters Crossroads, AL | BASEBALL SIZED HAIL REPORTED NEAR MORRISON CROSSROADS COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 24.7
The text
As transmitted.
962
WUUS54 KBMX 212200
SVRBMX
ALC029-111-212300-
/O.NEW.KBMX.SV.W.0101.180721T2200Z-180721T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
500 PM CDT SAT JUL 21 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Randolph County in east central Alabama...
Southeastern Cleburne County in east central Alabama...
* Until 600 PM CDT.
* At 500 PM CDT, a severe thunderstorm was located 7 miles south of
Heflin, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ranburne, Woodland, Morrison Cross Roads, Fosters Cross Roads,
Trickem, Graham, Hollis Crossroads, Newell, Micaville, Chalafinnee,
Camp Sequoyah and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 8541 3347 8565 3349 8565 3350 8567
3352 8570 3361 8561 3354 8532 3354 8531
3332 8527
TIME...MOT...LOC 2200Z 304DEG 21KT 3354 8559
HAIL...2.00IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
884
WWUS54 KBMX 212218
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
518 PM CDT SAT JUL 21 2018
ALC029-111-212300-
/O.CON.KBMX.SV.W.0101.000000T0000Z-180721T2300Z/
Randolph AL-Cleburne AL-
518 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN RANDOLPH AND SOUTHEASTERN CLEBURNE COUNTIES...
At 518 PM CDT, a severe thunderstorm was located over Morrison Cross
Roads, or 9 miles north of Wedowee, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ranburne, Woodland, Morrison Cross Roads, Fosters Cross Roads,
Graham, Newell, Micaville, Napoleon and Trickem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3344 8561 3357 8545 3356 8542 3354 8532
3354 8531 3332 8527 3328 8541
TIME...MOT...LOC 2218Z 306DEG 23KT 3344 8546
HAIL...2.00IN
WIND...60MPH
$$
89^GSatterwhite200
WWUS54 KBMX 212233
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
533 PM CDT SAT JUL 21 2018
ALC029-212243-
/O.CAN.KBMX.SV.W.0101.000000T0000Z-180721T2300Z/
Cleburne AL-
533 PM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEBURNE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Alabama.
LAT...LON 3328 8541 3344 8561 3350 8554 3349 8536
3350 8535 3349 8533 3349 8532 3348 8530
3332 8527
TIME...MOT...LOC 2233Z 308DEG 22KT 3335 8538
$$
ALC111-212300-
/O.CON.KBMX.SV.W.0101.000000T0000Z-180721T2300Z/
Randolph AL-
533 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN RANDOLPH COUNTY...
At 533 PM CDT, a severe thunderstorm was located over Woodland, or
near Wedowee, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Woodland, Morrison Cross Roads, Fosters Cross Roads, Graham, Newell,
Micaville and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 8541 3344 8561 3350 8554 3349 8536
3350 8535 3349 8533 3349 8532 3348 8530
3332 8527
TIME...MOT...LOC 2233Z 308DEG 22KT 3335 8538
HAIL...1.25IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:56 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 21, 2:56 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sat Jul 21 2018 .UPDATE... Near Term and Fire Weather Discussion. && Near Term... Through Early Evening. A couple storms have developed over the last hour across east Alabama, and seeing a more developed cu field across portions of the northeast. Expect this to be the primary area of development. The mesoscale discussion issued earlier today remains valid (below). Although storm coverage will be low, any storm that develops could be strong to severe through early evening. 14 && MESOSCALE UPDATE. --Low-confidence severe weather threat this afternoon-- As of 16:25Z/11:25AM, an outflow boundary from an earlier thunderstorm complex that moved through GA (and clipping east Alabama) was oriented along a northwest-to-southeast axis from north-central Alabama to southeast Alabama, quite close to the I-65 corridor. I doubt this boundary will move any farther west due to low-level westerly flow to its west. Surface observations show ~southerly surface winds near and east of the outflow boundary. High-res guidance moves the outflow boundary eastward during the afternoon, and this is the only area across central Alabama where surface winds will have an opportunity to feature a backed flow (westerly elsewhere). Winds aloft will remain veered, with speeds/shear on the high end for this time of year, alongside a moderate-to-strongly unstable air mass. The big question is if storms will form this afternoon, and how many. As has been the trend with this event, forecast guidance has a wide range of solutions. The current thinking is that a few afternoon storms could form near the position of the outflow boundary/east Alabama where surface convergence will exist, with some threat of severe weather: damaging winds and hail up to quarter size. Within the slight risk area only/east Alabama, there is a conditional threat for storm rotation/an isolated tornado, but is on the (very) low end as low-level flow isn't all that strong, with relatively weak SRH even along the boundary. This may end up being within a fairly short window as the feature moves eastward across the state line/out of our forecast area. For the Marginal Risk area/west Alabama, there is an even lower confidence of any thunderstorm formation. The general time frame for storms is 2PM-8PM. We will continue to monitor the setup for any amendments through the afternoon. 89^GSatterwhite .LONG TERM... Sunday through Friday. The cold front will slowly slide southward through the area on Sunday and should be near the I-85 corridor by sunset. Look for the front to actually clear the area by Sunday night, but then we shift our attention to the north and the path of the upper low. Models have come into a little bit more of a consensus on the path of the upper low swinging through northern GA and into Central AL on Monday and then setting up shop for several days. This scenario would place the highest rain chances in the eastern half each afternoon through Wednesday. By Thursday the upper low opens up and begins to elongate across the Southeast, before the energy slides east ahead of the next front that will likely hold of until the beginning of next week. Highest rain chances for Friday and Saturday will be across the north, while the southern areas could dry out some. Temperatures will be in the upper 80s with the cloud cover through midweek and then rise back into the low 90s by the weekend. 16 && .AVIATION... 18Z TAF Discussion. Somewhat complicated forecast in terms of convective potential for this afternoon and evening across central Alabama. For the bulk of the time period, expect VFR conditions at all the TAF sites. Scattered to broken cumulus will remain in the 4-5 kft range through this evening with a general west/northwest wind at 10-12 knots to prevail through sunset. Conditions will become somewhat unstable again this afternoon/evening in the wake of morning scattered storms. The best chance of redevelopment will be across eastern Alabama into southern sections and that is where VCTS will be carried from roughly 22z through late evening. Winds will be light and perhaps variable overnight into early Sunday. 15/CBD && .FIRE WEATHER... Isolated to scattered showers/storms are possible through tonight as a front moves slowly through the area. Tomorrow through early next week, an upper low will move over the region, leading to higher rain chances, especially across the east. This will also bring slightly cooler temperatures. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 68 85 68 / 30 40 20 60 20 Anniston 70 88 68 85 68 / 30 30 30 60 30 Birmingham 74 90 71 87 70 / 30 20 10 50 10 Tuscaloosa 73 92 72 89 71 / 40 10 10 30 10 Calera 74 90 70 87 69 / 40 20 10 40 10 Auburn 72 89 70 86 70 / 40 30 30 50 30 Montgomery 73 93 72 90 70 / 40 30 10 50 20 Troy 73 92 72 89 70 / 40 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 21, 3:18 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 318 PM CDT Sat Jul 21 2018 ALZ011>015-017>050-222330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 318 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible from now through 8 PM roughly from counties along and east of the Interstate 65 corridor in Central Alabama. These storms may be isolated to scattered in nature and capable of producing damaging winds along with quarter size hail. Forecast confidence remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed This Afternoon and Tonight.
In the hours before
Local storm report, Jul 21, 4:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL CHALAFINNEE 33.54N 85.65W
07/21/2018 E0.75 INCH CLEBURNE AL BROADCAST MEDIA
DIME TO PENNY SIZED HAIL CAPTURED IN VIDEO
NEAR CHALAFINNEE IN CLEBURNE COUNTY.
&&
05Local storm report, Jul 21, 4:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WOODLAND 33.37N 85.40W
07/21/2018 E0.75 INCH RANDOLPH AL PUBLIC
DIME SIZE HAIL REPORTED NEAR WOODLAND IN
RANDOLPH COUNTY.
&&
05Local storm report, Jul 21, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WOODLAND 33.37N 85.40W
07/21/2018 E1.00 INCH RANDOLPH AL PUBLIC
QUARTER SIZED HAIL NOW REPORTED NEAR
WOODLAND IN RANDOLPH COUNTY.
&&
05Special weather statement, Jul 21, 4:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 PM CDT SAT JUL 21 2018
ALZ021-212230-
Cleburne AL-
454 PM CDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE COUNTY
UNTIL 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fruithurst, Edwardsville, Oak Level, Coleman Lake And Campground and
Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 8547 3379 8561 3380 8560 3380 8559
3384 8559 3385 8564 3388 8564 3388 8560
3389 8560 3389 8555 3379 8536 3378 8536
TIME...MOT...LOC 2153Z 307DEG 29KT 3384 8559
89^GSatterwhiteLocal storm report, Jul 21, 4:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL HEFLIN 33.65N 85.59W
07/21/2018 E0.50 INCH CLEBURNE AL PUBLIC
DIME TO PENNY SIZED HAIL REPORTED IN THE OLD
HOPEWELL AREA NEAR HEFLIN.
&&
05Local storm report, Jul 21, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WEDOWEE 33.31N 85.49W
07/21/2018 E1.75 INCH RANDOLPH AL PUBLIC
GOLF BALL SIZED HAIL REPORTED NEAR WEDOWEE.
&&
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:36 AM CDT | Special Weather Statement | BMX | Cherokee | 54 min |
| Jul 21, 5:23 AM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| Jul 21, 6:03 AM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Jul 21, 6:41 AM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 49 min |
| Jul 21, 7:01 AM CDT | Special Weather Statement | BMX | Greene | 44 min |
| Jul 21, 8:00 AM CDT | Special Weather Statement | BMX | Hale | 30 min |
| Jul 21, 8:16 AM CDT | Special Weather Statement | BMX | Dallas | 44 min |
| Jul 21, 1:49 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 21, 3:49 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jul 21, 3:57 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph | 44 min |
| Jul 21, 4:18 PM CDT | Special Weather Statement | BMX | Cleburne | 42 min |
| Jul 21, 4:23 PM CDT | Special Weather Statement | BMX | Clay | 37 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jul 21, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Jul 21, 4:34 PM CDT | Special Weather Statement | BMX | Chambers | 41 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 49 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 46 min |
| Jul 21, 4:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
| Jul 21, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph | 62 min |
| Jul 21, 5:47 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Jul 21, 5:58 PM CDT | Tornado Warning | BMX | Lee | 16 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 64 min |
| Jul 21, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.